Levetiracetam

Levetiracetam Reactions 1680, p201 - 2 Dec 2017 Psychiatric disorders: 2 case reports In a case series, a 31-year-old man developed progressive apathy, anxiety, confusion, paranoid delusion and bizarre behaviour, and a 53-year-old man developed bizarre aggressive behaviour during therapy with levetiracetam [routes and time to reaction onsets not stated]. Patient 1: The 31-year-old man with apathetic behaviour was hospitalised after having two secondarily generalised seizures. For the treatment of generalised seizures, he started receiving levetiracetam 750mg twice daily for 6 months. Subsequently, he was diagnosed with oligodendroglioma. He then underwent a surgery of the oligodendroglioma. On post- operative day 6, he showed motor restlessness. The motor restlessness was interpreted as complex-partial-seizure. Hence, the levetiracetam dosage was increased to 1000mg twice daily. Thereafter, he developed progressive apathy and distrust to an acceptable level, he was discharged on the postoperative day 9. However, instead of leaving the hospital, he returned to the ward, anxious and confused. He showed paranoid delusions and bizarre behaviour. An EEG demonstrated diffuse slowing asymmetric activity in the right hemisphere, with a focal abnormality in the right frontal lobe, not suspect for focal or generalised epileptiform activity. His psychiatric manifestations were suspected to be due to the levetiracetam. The man’s levetiracetam was reduced initially and finally switched to valproate. Within few days, his behaviour normalised. He was discharged after 7 days of the medication switch. At a follow-up after 6 weeks, he was seizure free and showed no psychiatric symptoms. Patient 2: The 53-year-old man was admitted with a sudden collapse and loss of consciousness. He was then suspected with a secondarily generalised seizure. He then received therapy with levetiracetam 750mg twice daily for the prevention of further seizures. He was subsequently diagnosed with oligodendroglioma. He then underwent a surgery of the oligodendroglioma. On post-operative day 5, he was discharged in a good clinical condition. In the week after hospital discharge, his behaviour gradually changed. He showed bizarre behaviour; he demanded strict obedience. He demonstrated an intimidating and verbally aggressive behaviour. He also threatened others with violence. He was admitted subsequently. His aggressive behavioural manifestations were suspected to be due to the levetiracetam administration. The man’s levetiracetam was reduced and switched finally to valproate. After the initiation of valproate, his behaviour returned to normal. Thereafter, he was discharged. At a follow-up after 6 months, his behaviour was still normal. Author comment: "Two patients, treated with levetiracetam, developed serious psychiatric complications postoperatively which completely resolved after switching to valproate." ’We aim to create awareness for this serious but reversible adverse effect of levetiracetam in this specific patient category." Habets JGV, et al. Serious and reversible levetiracetam-induced psychiatric symptoms after resection of frontal low-grade glioma: two case histories. British Journal of Neurosurgery 31: 471-473, No. 4, Aug 2017. Available from: URL: http://doi.org/10.1080/02688697.2016.1244255 - Netherlands 803284004 0114-9954/17/1680-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved Reactions 2 Dec 2017 No. 1680 http://www.deepdyve.com/assets/images/DeepDyve-Logo-lg.png Reactions Weekly Springer Journals

Levetiracetam

Reactions Weekly , Volume 1680 (1) – Dec 2, 2017
Free
1 page
Loading next page...
1 Page
 
/lp/springer_journal/levetiracetam-X6nrfh0ODy
Publisher
Springer International Publishing
Copyright
Copyright © 2017 by Springer International Publishing AG, part of Springer Nature
Subject
Medicine & Public Health; Drug Safety and Pharmacovigilance; Pharmacology/Toxicology
ISSN
0114-9954
eISSN
1179-2051
D.O.I.
10.1007/s40278-017-39132-6
Publisher site
See Article on Publisher Site

Abstract

Reactions 1680, p201 - 2 Dec 2017 Psychiatric disorders: 2 case reports In a case series, a 31-year-old man developed progressive apathy, anxiety, confusion, paranoid delusion and bizarre behaviour, and a 53-year-old man developed bizarre aggressive behaviour during therapy with levetiracetam [routes and time to reaction onsets not stated]. Patient 1: The 31-year-old man with apathetic behaviour was hospitalised after having two secondarily generalised seizures. For the treatment of generalised seizures, he started receiving levetiracetam 750mg twice daily for 6 months. Subsequently, he was diagnosed with oligodendroglioma. He then underwent a surgery of the oligodendroglioma. On post- operative day 6, he showed motor restlessness. The motor restlessness was interpreted as complex-partial-seizure. Hence, the levetiracetam dosage was increased to 1000mg twice daily. Thereafter, he developed progressive apathy and distrust to an acceptable level, he was discharged on the postoperative day 9. However, instead of leaving the hospital, he returned to the ward, anxious and confused. He showed paranoid delusions and bizarre behaviour. An EEG demonstrated diffuse slowing asymmetric activity in the right hemisphere, with a focal abnormality in the right frontal lobe, not suspect for focal or generalised epileptiform activity. His psychiatric manifestations were suspected to be due to the levetiracetam. The man’s levetiracetam was reduced initially and finally switched to valproate. Within few days, his behaviour normalised. He was discharged after 7 days of the medication switch. At a follow-up after 6 weeks, he was seizure free and showed no psychiatric symptoms. Patient 2: The 53-year-old man was admitted with a sudden collapse and loss of consciousness. He was then suspected with a secondarily generalised seizure. He then received therapy with levetiracetam 750mg twice daily for the prevention of further seizures. He was subsequently diagnosed with oligodendroglioma. He then underwent a surgery of the oligodendroglioma. On post-operative day 5, he was discharged in a good clinical condition. In the week after hospital discharge, his behaviour gradually changed. He showed bizarre behaviour; he demanded strict obedience. He demonstrated an intimidating and verbally aggressive behaviour. He also threatened others with violence. He was admitted subsequently. His aggressive behavioural manifestations were suspected to be due to the levetiracetam administration. The man’s levetiracetam was reduced and switched finally to valproate. After the initiation of valproate, his behaviour returned to normal. Thereafter, he was discharged. At a follow-up after 6 months, his behaviour was still normal. Author comment: "Two patients, treated with levetiracetam, developed serious psychiatric complications postoperatively which completely resolved after switching to valproate." ’We aim to create awareness for this serious but reversible adverse effect of levetiracetam in this specific patient category." Habets JGV, et al. Serious and reversible levetiracetam-induced psychiatric symptoms after resection of frontal low-grade glioma: two case histories. British Journal of Neurosurgery 31: 471-473, No. 4, Aug 2017. Available from: URL: http://doi.org/10.1080/02688697.2016.1244255 - Netherlands 803284004 0114-9954/17/1680-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved Reactions 2 Dec 2017 No. 1680

Journal

Reactions WeeklySpringer Journals

Published: Dec 2, 2017

References

You’re reading a free preview. Subscribe to read the entire article.


DeepDyve is your
personal research library

It’s your single place to instantly
discover and read the research
that matters to you.

Enjoy affordable access to
over 12 million articles from more than
10,000 peer-reviewed journals.

All for just $49/month

Explore the DeepDyve Library

Unlimited reading

Read as many articles as you need. Full articles with original layout, charts and figures. Read online, from anywhere.

Stay up to date

Keep up with your field with Personalized Recommendations and Follow Journals to get automatic updates.

Organize your research

It’s easy to organize your research with our built-in tools.

Your journals are on DeepDyve

Read from thousands of the leading scholarly journals from SpringerNature, Elsevier, Wiley-Blackwell, Oxford University Press and more.

All the latest content is available, no embargo periods.

See the journals in your area

DeepDyve Freelancer

DeepDyve Pro

Price
FREE
$49/month

$360/year
Save searches from
Google Scholar,
PubMed
Create lists to
organize your research
Export lists, citations
Read DeepDyve articles
Abstract access only
Unlimited access to over
18 million full-text articles
Print
20 pages/month
PDF Discount
20% off